Alabama, 2005

Hail in Alabama, April 6, 2005

April 6, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 6, 6:05 AM CST, 8 hours earlier.

Area forecast discussion, Apr 6, 6:05 AM CST, 8 hours before
AREA FORECAST DISCUSSION...CORRECTION TO FIRE WEATHER SECTION
NATIONAL WEATHER SERVICE MOBILE AL
705 AM CDT WED APR 6 2005

.UPDATE...PACKAGE AND GRIDS UPDATED TO REFLECT NEW TOR WATCH 130
OUT UNTIL 18Z/1PM CDT.

******************* PREVIOUS ***********************************

OPSIS...FOR THE CURRENT PACKAGE...SHORT TERM WILL TAKE MOST OF
THE DISCUSSION...WITH LITTLE TIME TO DEVOTE TO THE EXTENDED.
CURRENTLY...WE HAVE AN UPPER LOW OVER THE CENTRAL/SOUTHER
PLAINS...WITH A SHALLOW TROUGH STRETCHING NORTH OVER THE CANADIAN
PLAINS. THIS TROUGH SEEMS TO BE SUPERIMPOSED UPON...OR SLIDING DOWN
THE LEE SIDE...OF AN UPPER RIDGE OVER THE WESTERN CONUS. SUBTROPICAL
RIDGE IN PLACE OVER LATIN AMERICA AND THE SOUTHERN CARIBBEAN. STRONG
LOW LEVEL FLOW OVER THE SOUTHERN PLAINS HAS STARTED TO SHIFT
EASTWARD...TO JUST WEST OF THE MISSISSIPPI RIVER. SURFACE LOW WAS
ANALYZED OVER OK AT 1AM...WITH A LINE OF CONVECTION APPROACHING THE
MISSISSIPPI RIVER AT THIS TIME.

&&

.SHORT TERM...TODAY AND TONIGHT...STRATUS CLOUDS SPREADING EAST
ACROSS THE FORECAST AREA AS STRONG LOW LEVEL JET ADVECTS WARM MOIST
AIR MASS AHEAD OF STRONG SOUTHERN PLAINS STORM SYSTEM. KMOB RADAR
DETECTING LIGHT SHOWERS DEVELOPING IN H85 THETA-E RIDGE ACROSS THE
WESTERN PORTIONS OF THE FORECAST AREA...WHILE ADVANCING LINE OF
THUNDERSTORMS SET TO MOVE INTO WESTERN MISSISSIPPI AND SOUTHERN
LOUISIANA. SEVERE WEATHER IS POSSIBLE WITH THIS LINE OF CONVECTION...
AND WATCHES WILL LIKELY FOLLOW THROUGHOUT THE DAY.

MODELS CONTINUE TO RESOLVE A FAIRLY SLOW MOVEMENT TO THE SYSTEM WITH
SURFACE LOW TRACKING ACROSS NORTHERN ARKANSAS AND TENNESSEE AT
AROUND 15 MPH. LOW AND MID LAYER MOISTURE FLUX CONVERGENCE BRINGING
PRECIPITABLE WATER VALUES HIGHER THAN PREVIOUSLY FORECAST TO NEAR
1.9 INCHES ACROSS THE AREA BY NOON. IN ADDITION...HPC HAS OUTLOOKED
THE AREA WITH A SLIGHT RISK OF EXCESSIVE RAINFALL. ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE...SO ISSUED A FLASH
FLOOD WATCH AS GROUNDS ARE ALREADY SATURATED FROM PREVIOUS RAINS
WHICH WILL RESULT IN QUICK RUNOFF. TEMPERATURE GUIDANCE SIMILAR SO
VERY LITTLE CHANGES NEEDED. /22

&&

.LONG TERM...FOR THE THURSDAY INTO WEDNESDAY TIME FRAME...THE
WAFFLING CONTINUES...WITH MODELS ADVERTISING AN UPPER SYSTEM MOVING
FROM THE WEST COAST TO THE DESERT SOUTHWEST/NORTHERN MX BEFORE
SWINGING SLOWLY EASTWARD. THE MEDIUM RANGE MODELS ARE INCONSISTENT
WITH THE TRACK/SPEED OF THIS SYSTEM...SO AFTER FRIDAY...TOOK AN
ENSEMBLE ADJUSTED MEX APPROACH TO THE FORECAST.

&&

.MARINE...SMALL CRAFT ADVISORY FLAGS FLYING AS MODERATE TO STRONG
ONSHORE FLOW WILL PERSIST THROUGH TONIGHT AHEAD OF AN APPROACHING
SURFACE TROUGH FROM THE WEST. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD OF THE TROUGH TODAY INTO THURSDAY
MORNING...WITH A FEW POSSIBLY STRONG. A COLD FRONT BEHIND THE
SURFACE TROUGH WILL MOVE THROUGH THE COASTAL WATERS THURSDAY
NIGHT..FOLLOWED BY DRIER WEATHER AND A LIGHT TO MODERATE OFFSHORE
FLOW INTO THE WEEKEND. /22

&&

.FIRE WEATHER...MOISTURE SHOULD NOT BE A PROBLEM OVER THE NEXT 24
HRS OR SO AS SYSTEM PASSES OVER THE AREA TODAY INTO THURSDAY.
DISPERSION COULD BE A PROBLEM WITH THE RELATIVELY HIGH LOW LEVEL
WINDS AHEAD OF THE SURFACE FRONT CROSSING THE AREA LATER TODAY INTO
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  63  74  56 / 100  90  20  10
PENSACOLA   71  64  75  57 /  90 100  40  10
DESTIN      72  65  72  62 /  80 100  50  10
EVERGREEN   73  60  74  54 / 100 100  40  20
WAYNESBORO  72  60  73  52 / 100  80  30  20
CAMDEN      73  61  75  53 / 100 100  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT TODAY GMZ630-650-670.
     FLASH FLOOD WATCH IN EFFECT FROM 10 AM TODAY INTO TONIGHT
      ALZ051>064.
FL...FLASH FLOOD WATCH IN EFFECT FROM 10 AM TODAY INTO TONIGHT FOR
      FLZ001>006.
     SMALL CRAFT ADVISORY IN EFFECT THROUGH TODAY FOR GMZ655-675.
MS...FLASH FLOOD WATCH IN EFFECT FROM 10 AM TODAY INTO TONIGHT FOR
      MSZ067-075-076-078-079.

&&
Hazardous weather outlook, Apr 6, 5:30 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT WED APR 6 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
630 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A LINE THUNDERSTORMS MOVING EAST ACROSS MISSISSIPPI AND SOUTHERN
LOUISIANA WILL MOVE INTO THE NORTHWEST PORTION OF THE OUTLOOK AREA
BY 10 AM CDT. THESE STORMS WILL EXTEND FROM A THOMASVILLE AL...IN
NORTHERN CLARKE COUNTY...TO LUCEDALE MS...IN CENTRAL GEORGE
COUNTY...AROUND 11 AM CDT. THE THUNDERSTORM ACTIVITY WILL THAN
EXPAND EAST OF INTERSTATE-65 DURING THE EARLY AFTERNOON HOURS.

SOUTHERLY FLOW HAS TAPPED INTO DEEP MOISTURE AHEAD OF AN APPROACHING
SURFACE TROUGH. MEANWHILE...A SERIES OF UPPER LEVEL DISTURBANCES
WILL MOVE OVER THE REGION THROUGHOUT THE DAY. AN INCREASING UNSTABLE
ENVIRONMENT THIS AFTERNOON AND EVENING WILL ALLOW SOME OF THE STORMS
TO DEVELOP INTO SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS. ISOLATED TORNADOS WILL ALSO BE POSSIBLE. THE STORM
PREDICTION CENTER HAS THE AREA OUTLOOKED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH TONIGHT.

THE STORM SYSTEM WILL MOVE SLOWLY EAST AT 15 MPH ACROSS NORTHERN
ARKANSAS AND TENNESSEE THROUGH THURSDAY. THE SLOWER MOVEMENT OF THE
SYSTEM WILL BRING A LONG DURATION OF PROLONGED RAINFALL TO THE
REGION. RAINFALL TOTALS OF 2 TO 5 INCHES AREA POSSIBLE WITH THIS
SYSTEM...SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AREA.

A HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF ALABAMA AND THE
WESTERN FLORIDA PANHANDLE WILL CONTINUE DUE TO INCREASING SOUTHERLY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HEAVY RAINFALL WILL LIKELY CAUSE FLOODING TO AREA RIVERS TO
CONTINUE INTO THE WEEKEND.

A MODERATE TO HIGH RISK OF RIP CURRENTS WILL CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE EVOLVING
STORM SYSTEM FOR POSSIBLE ACTIVATION TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 6, 10:48 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1148 AM CDT WED APR 6 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1148 AM CDT WED APR 6 2005

...POTENTIAL FOR HEAVY RAINFALL INTO TONIGHT...

...TORNADO WATCH UNTIL 7 PM...

A LOW OVER ARKANSAS WITH AN ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE SOUTHEASTERN STATES THROUGH THURSDAY. BY EARLY THIS EVENING...THE
FRONT WILL BE IN WESTERN MISSISSIPPI...BRINGING INCREASING SHOWERS
AND THUNDERSTORMS FROM SOUTHEAST MISSISSIPPI...THEN CONTINUING EAST
ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
AFTERNOON AND EVENING.

SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...ARE SHOWN FROM THE MISSISSIPPI DELTA SOUTHEAST
OF NEW ORLEANS INTO PARTS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA AND OVER THE GULF. TWO INCHES OF RAIN AN HOUR WAS REPORTED
IN WIGGINS MISSISSIPPI.

LATEST FORECASTS FROM THE HYDRO-METEOROLOGICAL PREDICTION CENTER
IN WASHINGTON DC....AND NEW OBSERVATION DATA FROM SURFACE STATIONS...
RADAR...AND SATELLITE IMAGERY...ALL SHOW VERY HEAVY RAINFALL IS NOW
LIKELY THROUGH THE REGION WHICH INCLUDES THE COASTAL AREAS OF
SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. THE DATA SUGGEST POTENTIAL
FOR 2 TO 4 INCHES OF RAIN TO FALL OVER A LARGE PART OF THE AREA THIS
AFTERNOON AND TONIGHT. SOME AREAS MAY GET LOCALLY HIGHER RAINFALL
TOTALS IN THOSE SITUATIONS WHERE STRONG STORMS GROW IN SUCH A PATTERN
THAT THEY PERSISTENTLY MOVE OVER THE SAME AREAS....JUST AS IT DID
LAST WEEK...WITH AN INCREASING RISK OF FLOODING IN MOBILE...
BALDWIN...AND ESCAMBIA COUNTIES.

THE DURATION OF THE RAINFALL EVENT COULD AGAIN BE VERY PROLONGED
AND WIDESPREAD...OCCURRING OVER GROUNDS PREVIOUSLY SATURATED FROM
THE HEAVY RAIN OF LAST WEEKS...AND WHERE MANY CREEKS...STREAMS AND
RIVERS ARE STILL AT OR ABOVE BANK-FULL. THIS COULD RESULT IN VERY
FAST RUNOFF INCREASING THE THREAT OF FLASH FLOODING ACROSS THE
REGION...AND AGGRAVATE ALREADY EXISTING RIVER FLOOD PROBLEMS.

IN ADDITION TO THE POTENTIAL HEAVY RAINFALL EVENT...THERE IS ALSO A
TORNADO WATCH IN EFFECT ACROSS THE ENTIRE AREA TODAY UNTIL 7 PM WITH
DAMAGING WINDS AND LARGE HAIL AN ADDITIONAL THREAT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL RADIO AND TV MEDIA FOR
FURTHER DETAILS OR UPDATES.
Special weather statement, Apr 6, 12:10 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
110 PM CDT WED APR 6 2005

ALZ052-061900-
WASHINGTON-
110 PM CDT WED APR 6 2005

...A STRONG THUNDERSTORM MOVING INTO WASHINGTON COUNTY...

AT 109 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF ESCATAWPA...AND MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TIBBIE...SEABOARD...TOPTON...HAWTHORN...SUNFLOWER AND TOINETTE
THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO AROUND ONE
HALF INCH IN DIAMETER...DANGEROUS CLOUD TO GROUND LIGHTNING... AND
WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 6, 12:26 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
126 PM CDT WED APR 6 2005

ALZ061-063-061900-
LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
126 PM CDT WED APR 6 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 123 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF TANNER WILLIAMS...AND MOVING EAST
AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TANNER WILLIAMS...BIG CREEK LAKE DAM...BIG CREEK LAKE...SNOW AND
TANNER WILLIAMS ROADS...MOBILE AIRPORT...SEMMES AND LOTT AND COLEMAN
DAIRY ROADS THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 61 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baldwin

When
April 6, 2:05 PM CST to 2:07 PM CST
Where
Baldwin County, Foley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.417, -87.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443173.